Addiction Issues with ADHD Medications
The dramatic positive impact that medication can have on the lives of individuals with ADHD cannot be overstated. Individuals with ADHD who take medication usually experience consistency across their days, something that they may never have experienced before. Most patients learn to manage their medication and have little need to increase the dose once an effective level has been reached. Neither tolerance (medication effects that decrease over time with the same dose) nor withdrawal (physiological or bodily dependence on medication) appears to be an issue for individuals with ADHD. Some adults may actually find that they respond to lower doses of medication and reduce their dosages over time. In addition, stimulant medication may actually provide a protective effect for some individuals with ADHD and decrease the likelihood of needing to use other substances to control their symptoms.
High profile articles about people who are abusing stimulant medications (e.g., Ritalin, Adderall, or Dexedrine) frequently appear in the media. Unfortunately, the media often presents inaccurate information regarding these cases. While it is true that these medications can be abused and that a young person can become addicted, the use of stimulant medication to treat ADHD does not automatically lead to drug addiction. Adolescents and adults who are not being treated for ADHD make up the bulk of these media cases. Adderall and Dexedrine are popular because they produce a high similar to speed in people who do not have ADHD. Ritalin is typically used as a last resort because it does not produce the euphoria that is so desirable to drug abusers.
If you notice that your child seems to experience a reduction with regard to medication-related symptom improvement, do not automatically assume that they are addicted or have developed a tolerance to their medication. Consult with the medication prescriber and consider the following questions:
- Are the new symptoms attention-seeking? Ritalin will not control an upsurge in oppositional or aggressive behavior.
- Is the person taking the medication as prescribed?
- Are there new environmental factors (tension in the home, fighting at school, etc.) that may be causing a behavior change?
- Has the child outgrown the dose? An increase in a child's body weight may require a higher amount.